Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 43, NWS El Paso, TX

August 27, 2016Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 27, 2016, 1:36 PM MDT for Sierra County, New Mexico. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2016, 1:36 PM MDT (19:36 UTC)
Expired
Aug 27, 2016, 2:15 PM MDT
In force
39 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 128 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 2:25 PM MDTHAIL 0.75 Nw Las Palomas, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS54 KEPZ 271936
SVREPZ
NMC051-272015-
/O.NEW.KEPZ.SV.W.0043.160827T1936Z-160827T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
136 PM MDT SAT AUG 27 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 215 PM MDT

* AT 136 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
  HILLSBORO...MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SAN MIGUEL...
  PALOMAS...
  UPPER PALOMAS CANYON...
  LADDER RANCH...
  LOWER PALOMAS CANYON...
  WILLIAMSBURG...
  AND LOWER ANIMAS CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3293 10756 3309 10767 3328 10742 3305 10724
TIME...MOT...LOC 1936Z 237DEG 9KT 3305 10755 

HAIL...1.00IN
WIND...60MPH
 
$$

CRESPO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:44 AM MDT, 10 hours 52 minutes earlier.

Area forecast discussion, Aug 27, 2:44 AM MDT, 10 hours 52 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
244 AM MDT SAT AUG 27 2016

.SYNOPSIS...
East to southeast winds will continue to push moist unstable air
into southern New Mexico and west Texas into next week while
disturbances aloft move into the region. This weather pattern will
produce showers and thunderstorms with locally heavy rains across
much of the the Borderland. Temperatures will be near of a little
below normal each day under partly to mostly cloudy skies.

&&

.DISCUSSION...
Active relatively wet weather scenario still expected for southern
New Mexico and west Texas for much of the forecast period. On the
synoptic scale the lower troposphere will exhibit little change
with large area of low pressure remaining over much of the Great
Basin and southwestern United States west of the divide. This
feature will combine with high pressure across the southern plains
to induce and sustain low level east to southeast winds across
southern New Mexico and west Texas with inflow of abundant
moisture. Surface dewpoints will remain mostly in the mid 50s to
lower 60s which in turn contributes to precipitable water
increases to around 1.1 to 1.5 inches west to east by Monday
afternoon. So despite the cloud cover expect the high amounts of
low level moisture will support an unstable air mass with mucapes
around 600 to 1200 each afternoon. Consequently risk of deep
convection should persist well into next week.

Main uncertainty remains strength and location of lifting
mechanisms. Early this morning an upper trough was located over
southern California and this system is forecasted to move very
slowly eastward with axis only reaching the western New Mexico
border early Monday before slowly dissipating Tuesday. Southerly
flow ahead of this wave will contribute to deeper moisture
transport into the region. Meanwhile another longer wave trough
will slowly cross the west coast and move into the Great basin
Tuesday through Friday. Ahead of both of these disturbances
possible weak embedded short waves may move into the cwa from the
south and southwest providing periods of dynamic lift. In addition
stronger upward forcing appears likely late Sunday/Monday when
weakening first primary trough enters western New Mexico. Given
that convective inhibition will be mostly absent aloft this
situation will be conducive to rather widespread convection
through early next week.

Deepening moisture and weak shear will reduce evaporative cooling
and entrainment and vertical wind profile indicates slow moving
and/or back building cells. Thus heavy rainfall will be primary
weather hazard. Several cells may also produce small hail in areas
where mucape values exceed 1000 J/kg.

Longer range models continue to predict ridge aloft spreading over
the cwa and reducing rain threat late next week.

&&

.AVIATION...valid 27/12z-28/12z.
A few areas of mvfr ceilings and visibility with isolated ifr
conditions in showers and thunderstorms. Otherwise mostly vfr
conditions expected with SCT-BKN-080 and widespread areas of
ceilings above 10,000 feet agl. Winds speeds generally between 5
and 15 kt except for gusts to 40 kt near thunderstorms.

&&

.FIRE WEATHER...
East to southeast winds will continue to push moist unstable air
into southern New Mexico and west Texas into next week while
disturbances aloft move into the region. This weather pattern will
produce showers and thunderstorms with locally heavy rains across
much of the the Borderland. Temperatures will be near of a little
below normal each day under partly to mostly cloudy skies. Thus
overall weather situation indicates a diminished wild fire threat
due to widespread wetting rainfalls.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  68  88  67 /  30  40  40  50
Sierra Blanca           85  65  86  65 /  40  30  50  40
Las Cruces              87  64  85  63 /  30  40  50  40
Alamogordo              87  63  87  64 /  40  40  50  40
Cloudcroft              67  49  67  48 /  60  50  70  60
Truth or Consequences   85  62  86  62 /  40  30  50  30
Silver City             81  57  81  57 /  50  40  60  40
Deming                  88  64  87  63 /  30  40  40  30
Lordsburg               89  64  90  63 /  30  30  40  30
West El Paso Metro      89  69  88  68 /  30  40  40  50
Dell City               88  65  87  65 /  40  30  50  30
Fort Hancock            89  68  89  68 /  30  40  50  30
Loma Linda              83  63  82  62 /  40  40  50  40
Fabens                  89  67  89  66 /  30  40  40  40
Santa Teresa            88  67  87  66 /  30  40  40  50
White Sands HQ          86  65  85  65 /  40  40  50  50
Jornada Range           86  62  85  62 /  40  40  50  40
Hatch                   86  64  86  64 /  40  40  50  40
Columbus                89  66  88  65 /  30  50  40  40
Orogrande               86  65  85  65 /  30  40  40  40
Mayhill                 73  52  73  52 /  60  50  70  60
Mescalero               76  53  76  53 /  60  40  70  60
Timberon                74  52  73  52 /  60  50  70  60
Winston                 78  52  79  52 /  50  50  70  40
Hillsboro               83  59  83  58 /  50  50  60  40
Spaceport               84  62  84  61 /  30  40  50  40
Lake Roberts            81  52  82  52 /  50  40  70  50
Hurley                  82  58  82  57 /  40  40  60  40
Cliff                   88  59  89  58 /  40  30  50  40
Mule Creek              84  55  85  54 /  30  30  50  30
Faywood                 84  58  84  58 /  40  40  60  40
Animas                  89  62  89  61 /  40  30  40  40
Hachita                 89  63  88  61 /  40  40  40  40
Antelope Wells          86  62  87  61 /  50  50  50  50
Cloverdale              81  60  83  59 /  50  40  50  50

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Aug 27, 11:29 AM MDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1129 AM MDT SAT AUG 27 2016

NMZ401>417-TXZ418>424-281730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1129 AM MDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOISTURE IS SLOWLY ON THE INCREASE ACROSS THE AREA SO WE WILL SEE
A FEW MORE THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS
WILL PRODUCE SOME HEAVY RAIN WHICH COULD LEAD TO SOME ISOLATED
FLOODING OF LOW WATER CROSSING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
OUR MOISTURE LEVELS WILL CONTINUE TO INCREASE SO THAT THE THREAT
OF FLASH FLOODING WILL ALSO GO UP. BEST CHANCES FOR WIDE SPREAD
HEAVY RAIN WILL BE FROM LATE MONDAY INTO WEDNESDAY. BUT IT LOOKS
LIKE OUR RAIN CHANCES WILL CONTINUE THROUGH THE END OF THE COMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 27, 1:05 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
105 PM MDT SAT AUG 27 2016

NMZ402-408-409-271945-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
105 PM MDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
145 PM MDT...

AT 104 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HERMOSA...OR 11 MILES SOUTH OF WINSTON...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAN MIGUEL...HERMOSA...CHISE AND PORTIONS OF THE ALDO LEOPOLD
WILDERNESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3307 10771 3321 10783 3340 10755 3318 10743
TIME...MOT...LOC 1904Z 242DEG 17KT 3318 10770

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:05 PM MDTSpecial Weather StatementEPZSierra40 min
Aug 27, 2:12 PM MDTSpecial Weather StatementEPZSierra48 min
Aug 27, 2:37 PM MDTAreal Flood AdvisoryEPZSierra113 min
Aug 27, 3:25 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Aug 27, 3:52 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 27, 4:18 PM MDTSpecial Weather StatementEPZSierra42 min
Aug 27, 4:38 PM MDTSpecial Weather StatementEPZOtero37 min
Aug 27, 5:02 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Aug 27, 5:03 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 27, 5:12 PM MDTFlash Flood WarningEPZDoña Ana3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.